Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Cheyenne, WY

June 23, 2008Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2008, 5:06 PM MDT for Kimball County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2008, 5:06 PM MDT (23:06 UTC)
Expired
Jun 23, 2008, 6:00 PM MDT
In force
54 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 100 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232306
SVRCYS
NEC105-240000-
/O.NEW.KCYS.SV.W.0094.080623T2306Z-080624T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KIMBALL AIRPORT...OR 6 MILES SOUTHWEST OF KIMBALL...AND MOVING EAST
  AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MM 24 BY 520 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4122 10349 4104 10351 4112 10379 4124 10377
TIME...MOT...LOC 2306Z 279DEG 18KT 4116 10370

$$

RUBIN
3 follow-up statements
000 
WWUS55 KCYS 232327
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT MON JUN 23 2008

NEC105-240000-
/O.CON.KCYS.SV.W.0094.000000T0000Z-080624T0000Z/
KIMBALL NE-
527 PM MDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL KIMBALL COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SOUTHEASTERN KIMBALL COUNTY...OR 10 
MILES SOUTHEAST OF KIMBALL...MOVING EAST AT 26 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY 
MORNING FOR MUCH OF WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4105 10354 4105 10358 4109 10364 4120 10363
      4119 10349 4114 10349 4113 10351 4104 10351
      4103 10352
TIME...MOT...LOC 2327Z 287DEG 23KT 4110 10354

$$

RUBIN
000 
WWUS55 KCYS 232342
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT MON JUN 23 2008

NEC105-240000-
/O.CON.KCYS.SV.W.0094.000000T0000Z-080624T0000Z/
KIMBALL NE-
542 PM MDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN KIMBALL COUNTY...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER SOUTHEASTERN KIMBALL COUNTY...OR
16 MILES SOUTHEAST OF KIMBALL...MOVING EAST AT 30 MPH.

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY 
MORNING FOR MUCH OF WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4106 10355 4110 10355 4111 10352 4109 10351
      4104 10351 4104 10352
TIME...MOT...LOC 2342Z 292DEG 26KT 4104 10340

$$

RUBIN
000 
WWUS55 KCYS 232359
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT MON JUN 23 2008

NEC105-240009-
/O.EXP.KCYS.SV.W.0094.000000T0000Z-080624T0000Z/
KIMBALL NE-
559 PM MDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIMBALL COUNTY
WILL EXPIRE AT 600 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT TUESDAY 
MORNING FOR MUCH OF WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4106 10355 4110 10355 4111 10352 4109 10351
      4104 10351 4104 10352
TIME...MOT...LOC 2359Z 292DEG 26KT 4099 10325

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:26 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 1:26 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT MON JUN 23 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
BROAD WEAKLY AMPLIFIED RIDGE ACROSS THE CENTRAL CONUS. DISCRETE
SHORTWAVES WILL CONTINUE TO PERIODICALLY CREST THE TOP OF THE
RIDGE AFFECTING SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE. THE FIRST SOUTHWEST TO NORTHEAST ORIENTED SHORTWAVE
LOCATED FROM CONVERSE COUNTY THROUGH NORTHWEST COLORADO ATTM WILL
TRANSLATE EAST THROUGH THE AFTERNOON AND EVENING HOURS. MID-LEVEL
MOISTURE WILL INCREASE AND WEAK MID-LEVEL COOLING WILL CONTINUE TO
DESTABILIZE THE ATMOSPHERE THROUGH SUNSET YIELDING MINIMUM LIFTED
INDICES IN THE -3 TO -5C RANGE AND MAXIMUM SBCAPES IN THE
1500-2000 J/KG. MID-LEVEL FLOW IS RELATIVELY WEAK...WITH LESS THAN
25 OR 30 KTS EXISTING THROUGHOUT THE ENTIRE LAYER PER BUFKIT
SOUNDINGS WHICH MAY HELP TO LIMIT OVERALL ORGANIZATION.
NONETHELESS...A FEW THUNDERSTORMS WILL UNDOUBTEDLY BECOME STRONG
TO LOCALLY SEVERE...PARTICULARLY EAST OF A CHEYENNE TO DOUGLAS
LINE LATER THIS AFTERNOON AND EVENING. CONVECTION WILL WANE WITH
SUNSET...OR SHORTLY THEREAFTER. ADDITIONAL SHORTWAVES WILL CREST
THE RIDGE AGAIN TOMORROW AND WEDNESDAY AFTERNOON PROVIDING ANOTHER
SHOT AT ISOLATED TO LOCALLY SCATTERED CONVECTION. MID-LEVEL
TEMPERATURES WILL BE ON THE INCREASE WITH H7 TEMPERATURES REACHING
THE 13 TO 16C RANGE BY WEDNESDAY. THIS WILL YIELD MID 90S IN THE
PANHANDLE...AND UPPER 80S TO LOW 90S ACROSS WYOMING FOR TUESDAY
AND WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
EVENING CONVECTION SHOULD GRADUALLY DIE OFF THOUGH MAY STILL
CONTINUE OVER THE PANHANDLE A WHILE LONGER.  MORE SIG CHANGES BEGIN
BY LATE THURSDAY AS DECENT UPPER TROF SWINGS INTO THE NORTHERN
ROCKYS AND DRIVES A COLD FRONT ACROSS THE CWA THURSDAY NIGHT WITH
SOME ASSOCIATED CONVECTION.  MAIN UPPER TROF PASSES ACROSS FRIDAY
WITH DRIER AND COOLER AIR FILTERING ACROSS THE CWA.  INSTABILITY
ALSO GETS PUSHED TO THE SOUTHEAST WITH JUST SOME HINT OF POSSIBLE
CONVECTION ALONG THE FAR SRN CWA FRIDAY AFTERNOON.  OTHERWISE COOLER
TEMPERATURES EXPECTED FRIDAY AND SATURDAY AS SFC HIGH SETTLES OVER
THE REGION BEHIND UNSEASONABLY STRONG UPPER LOW MOVING TOWARD THE
GREAT LAKES REGION.  RETURN TO WARMER TEMPERATURES SUNDAY AND MONDAY
AS UPPER RIDGE OVER THE WESTERN CONUS EDGES EASTWARD TOWARD THE AREA.
INSTABILITY REMAINS SHUNTED WELL TO THE SOUTH AND EAST OF THE CWA
AFTER FRIDAY THUS WILL FAVOR A DRY FCST FOR THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON...AND WILL
SPREAD EAST ONTO THE WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE BY LATE THIS AFTERNOON AND EVENING. CONDITIONS WILL IN
LARGE PART BE VFR AT AREA TERMINALS...WITH SOME MVFR CIGS/VSBYS. A
FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE CONTAINING HAIL AND
DAMAGING WINDS THIS AFTERNOON/EVENING. CONVECTION WILL WANE WITH
SUNSET OR SHORTLY THEREAFTER...WITH ANOTHER ROUND OF THUNDERSTORMS
EXPECTED ON TUESDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM....RE
Hazardous weather outlook, Jun 23, 11:59 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MDT MON JUN 23 2008

WYZ059-061>067-069-241145-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
1159 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.
WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITHIN THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ060-068-070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
1159 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL
PERSIST INTO TONIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 23, 3:35 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             CHUGWATER               41.76N 104.82W
06/23/2008  E1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

REMANUEL
Local storm report, Jun 23, 3:45 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             22 N CHEYENNE           41.46N 104.79W
06/23/2008  E1.75 INCH       LARAMIE            WY   LAW ENFORCEMENT

            REPORTED ON INTERSTATE 25.

&&

REMANUEL
Local storm report, Jun 23, 4:50 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 E BAYARD              41.76N 103.25W
06/23/2008  M1.25 INCH       MORRILL            NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jun 23, 4:54 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT MON JUN 23 2008

WYZ059-060-240100-
CONVERSE-NIOBRARA-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK
454 PM MDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN CONVERSE
AND CENTRAL NIOBRARA COUNTIES THIS EVENING...

AT 445 PM...STRONG THUNDERSTORMS WERE LOCATED OVER CENTRAL AND
EASTERN CONVERSE COUNTY AND WEST CENTRAL NIOBRARA COUNTY.  THE
STORMS WILL MOVE TO THE EAST AT 15 MPH AND WILL LIKELY PRODUCE
SMALL HAIL...WIND GUSTS TO 50 MPH AND MODERATE RAINFALL.  THE
STORMS WILL AFFECT THE CITIES OF LANCE CREEK AND LUSK THROUGH
630 PM.

WEILAND
Local storm report, Jun 23, 5:03 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            15 SSW CHUGWATER        41.56N 104.93W
06/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            WATER IN BEAR CREEK IS 20 TO 25 FT ACROSS AND 5 TO 6 FT
            DEEP. DISTANCE FROM CHUGWATER IS APPX. DISPATCH PLACED
            EVENT AT MILE MARKER 40OR41.

&&

BCHAPMAN
Local storm report, Jun 23, 5:06 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 E BAYARD              41.76N 103.25W
06/23/2008  M1.25 INCH       MORRILL            NE   TRAINED SPOTTER

0450 PM     FLOOD            15 SSW CHUGWATER        41.56N 104.93W
06/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            WATER IN BEAR CREEK IS 20 TO 25 FT ACROSS AND 5 TO 6 FT
            DEEP. DISTANCE FROM CHUGWATER IS APPX. DISPATCH PLACED
            EVENT AT MILE MARKER 40 OR 41 ON INTERSTATE 25.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:39 PM MDTSevere Thunderstorm WarningCYSBox Butte66 min
Jun 22, 6:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes50 min
Jun 23, 4:20 PM MDTSevere Thunderstorm WarningCYSMorrill25 min
Jun 23, 4:44 PM MDTSevere Thunderstorm WarningCYSMorrill61 min
Jun 23, 4:46 PM MDTSevere Thunderstorm WarningCYSMorrill59 min
Jun 23, 5:09 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball41 min
Jun 23, 5:14 PM MDTSevere Thunderstorm WarningCYSCheyenne61 min
Jun 23, 5:57 PM MDTSevere Thunderstorm WarningCYSBox Butte44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.